How to survive a severe allergic reaction
Acute allergic reactions can kill you in a matter of minutes. And Mother Nature’s potential killers–like peanuts or shellfish–aren’t the only things that can make your throat swell and leave you gasping for air. Patent medicines can cause the same deadly reactions. So how do you know what to stay away from until it’s “too late”? You don’t. Which is why I’ve decided to take a brief hiatus from my usual rants to give you some advice about allergic reactions–advice that could save your life.
But first, I want to share with you a letter I got from J.E.B. in Massachusetts. Her frightening story is what reminded me of just how important it is to be prepared in case this sort of thing should happen to you or someone you know.
“I recently had minor outpatient surgery of a cosmetic type. I was given two pain medicines to take at home. One drug is called Enantyum, and the other is called Arcoxia. Why two pain medicines for minor surgery? I wondered. Well, I came home and within 5 minutes of taking the medications, my lips became numb and began to swell.
“My husband is a retired doctor with a lot of experience in emergency cases. He took one look at me and knew right away I was having a serious allergic reaction. He immediately called a taxi and gave me two Benadryl capsules. Then I called my doctor to tell him what was happening and that I would be at his office in 10 minutes. By the time we got there, I could hardly talk. Thankfully, the doctor had a shot ready and injected it into a muscle. I felt almost immediate relief.
“It wasn’t until AFTER we got home that my husband said to me: ‘When your voice started failing, I thought you were going to die.’ He explained to me that when the muscles around the vocal cords go into spasm, you can strangle to death. He said the Benadryl may have given me just enough time to get the cortisone shot that cleared my throat immediately.
“I would appreciate your comments on this. Do you think one of the pain meds caused the problem or was it an interaction between the two? How can people protect themselves from such dangerous behavior by well-qualified doctors? It is disturbing, to say the least.”
You’re right. It is disturbing. But like it or not, having a severe allergic reaction (technically called anaphylaxis) is just one of the risks that comes along with taking modern-day medications. In fact, outside of food allergens and insect bites, the most common causes of anaphylaxis are allergy shots, medications, anesthetics, and vaccines.
Why the anesthesiologist gave you two pain medicines–especially since each is a type of NSAID–is beyond me. But without knowing more information, it’s hard for me to say what exactly caused your reaction. I do know that there aren’t any interactive reports in the literature I looked through concerning the two drugs you mentioned. But that certainly doesn’t rule out the possibility. Maybe few doctors have used them together, or maybe they haven’t reported the reactions when they’ve occurred. Remember, neither the doctor, the nurse, nor the druggist either, for that matter, has anything to gain by reporting these reactions. The driving force here for inaction is the “L” word– LITIGATION. Is it a conspiracy? Yes, it is. It’s a conspiracy of silence.
But I don’t have to be silent about it. I’m here to tell you that these hocus-pocus concoctions scientists (may as well call them witch doctors, if you ask me) come up with in the lab are among the worst of the worst that you can put in your body. (The Vioxx tragedy should be enough to convince anybody.) If there’s any way you can avoid taking them, do your best to find another alternative.
That brings me to my first point on how to avoid a potential allergic reaction to various medications. Just don’t take them in the first place. I’m not just talking about prescription meds. Most NSAIDs are available over the counter, so you don’t even need a bona fide prescription to kill yourself. Just go to the drug store and purchase Motrin.
In order to know if what you’re taking is an NSAID, look for the words etoricoxib and dexketoprophin. Or you could always ask the druggist (not a clerk). As a matter of fact, most of the pain pills today are NSAIDs. It’s a jungle (covered with minefields) out there.
My second point is this: Don’t take any new drug. Even if your doctor says it’s the latest and the greatest, say, “No thanks, I’ll wait five years.” After all, someone has to be the guinea pig that gets the first reported allergic reaction. And I know I wouldn’t want it to be me–or you.
Finally, keep some Benadryl in the refrigerator just in case. If you break out in a rash, have labored breathing or wheezing (especially wheezing), or experience swelling on your face, take two 50-mg capsules of Benadryl.
Then get to your doctor or to an emergency facility near you ASAP. Benadryl is safe and effective, but if you’re having a serious allergic reaction, the effect of the capsules will probably be just enough to buy you time until your doctor can give you something stronger.